Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 131, NWS Corpus Christi, TX

May 11, 2012Jim Wells County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at May 11, 2012, 7:20 PM CDT for Jim Wells County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2012, 7:20 PM CDT (00:20 UTC)
Expired
May 11, 2012, 8:00 PM CDT
In force
40 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon

County Jim Wells County, TX

The radar

The Corpus Christi radar (KCRP), 70 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2012-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2012-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2310 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

409 
WUUS54 KCRP 120020
SVRCRP
TXC249-120100-
/O.NEW.KCRP.SV.W.0131.120512T0020Z-120512T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
720 PM CDT FRI MAY 11 2012

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL JIM WELLS COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 800 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER   
  SOUTH CENTRAL JIM WELLS COUNTY...OR 7 MILES NORTH OF PREMONT. THE  
  STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2753 9806 2740 9806 2740 9823 2754 9823
TIME...MOT...LOC 0019Z 274DEG 34KT 2746 9809

$$

87
1 follow-up statement
486 
WWUS54 KCRP 120046
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
746 PM CDT FRI MAY 11 2012

TXC249-120100-
/O.CON.KCRP.SV.W.0131.000000T0000Z-120512T0100Z/
JIM WELLS-
746 PM CDT FRI MAY 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTH CENTRAL JIM WELLS COUNTY...

AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2753 9806 2744 9806 2743 9815 2753 9821
TIME...MOT...LOC 0045Z 274DEG 34KT 2744 9781

$$

87

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:48 PM CDT, 32 minutes earlier.

Area forecast discussion, May 11, 6:48 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
648 PM CDT FRI MAY 11 2012

.DISCUSSION...NOTE AVIATION DISCUSSION BELOW.

&&

.AVIATION...VFR CONDITIONS THIS EVENING EXCEPT FOR BRIEF MVFR
CONDITIONS NEAR ISOLATED SHOWERS/THUNDERSTORMS. THE THREAT FOR
CONVECTION WILL DIMINISH DRG THE 03-06Z SAT PERIOD. A TRANSITION
TO MVFR CEILINGS EXPECTED OVERNIGHT IN ADVANCE OF A WEAK FRONTAL
BOUNDARY EXPECTED TO MOVE ACROSS THE REGION OVERNIGHT. A FEW
LOCATIONS MAY EXPERIENCE BRIEF MVFR VISIBILITIES FROM ISOLATED
SHOWERS NEAR THE FRONT GENERALLY EAST OF US 281. THE THREAT OF
SHOWER ACTIVITY SHOULD DECREASE BY MID MORNING AFTER THE BOUNDARY
MOVES SOUTH OF THE REGION.

&&

.PREV DISCUSSION... /ISSUED 245 PM CDT FRI MAY 11 2012/

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...MAIN FORECAST ISSUE
TONIGHT IS WILL THERE BE ENOUGH MOISTURE/INSTABILITY FOR ADDITIONAL
CONVECTION OR NOT AHEAD OF AND ALONG A WEAK FRONTAL BDRY. THE WEAK
FRONTAL BDRY...CURRENTLY LOCATED ACROSS FAR N TX/TX PAN HANDLE...IS
PROGD TO MOVE S TONIGHT INTO S TX. MODELS ARE IN SOMEWHAT AGREEMENT
WITH THE BDRY APPROACHING THE COAST TOWARD 12Z SAT MORNING AND
STALLING ALONG OR NEAR THE COAST THROUGH MUCH OF THE DAY BEFORE
FINALLY PUSHING S OF THE AREA SAT NIGHT. MODELS DIFFER IN THE AMOUNT
OF MOISTURE THAT WILL BE IN PLACE AHD OF THE BDRY...WITH THE NAM
BEING THE WETTEST/HIGHER POPS. IN ADDITION...MODELS DIFFER IN
PLACEMENT OF PRECIP...IF ANY OCCURS. AM EXPECTING SUFFICIENT
MOISTURE TO BE IN PLACE IN THE LOWER LEVELS AND COMBINE WITH A SHORT
WAVE ROUNDING THE BASE OF THE MAIN UPPER LOW AS IT CONTINUES TO
SWING E TO NE OVERNIGHT TO PRODUCE ISOL/SCT CONVECTION...MAINLY
ALONG THE FRONT. DUE TO THE LOW LIFTING AWAY FROM THE AREA AND THE
BDRY PRODUCING ONLY WEAK MOISTURE CONVERGENCE...AM NOT EXPECTING ANY
ORGANIZED SEVERE WX AT THIS TIME. BY 06Z...THE GFS SHOWS THE LOWEST
CIN...WHICH IS PRETTY HIGH AREA WIDE...AND THE STRONGEST CAPE ACROSS
THE NE CWA. BY 12Z...THIS AREA SHIFTS FARTHER S AND W WITH THE BDRY.
THAT BEING SAID...STILL KEPT THE CHC POPS ACROSS THE NE AND E CWA
THROUGH THE NIGHT GIVEN THE PROXIMITY OF THE UPPER LOW AND DEEPER
MOISTURE. THE GFS/NAM BOTH KEEP LIGHT PRECIP ACROSS S TX INTO SAT.
THE ATMOSPHERE IS PROGD TO DESTABILIZE ON SATURDAY DESPITE THE FRONT
BEING TO THE S. AM THINKING THAT IF ANY PRECIP DOES DVLP ON
SATURDAY...IT WILL BE ISOLD AND LIKELY ELEVATED. THEREFORE HAVE
INCLUDED A 20 POP ON SAT...MAINLY E HALF OF CWA. THERE REMAINS SOME
UNCERTAINTY AS TO HOW FAR S THE FRONTAL BDRY WILL GO...THEREFORE
WENT WITH A SILENT 10 POP FOR SAT NIGHT. AS FOR TEMPS...BUMPED
TONIGHT'S MIN TEMPS UP BY A COUPLE OF DEGREES DUE TO STALLING FRONT.
ALSO BUMPED MX TEMPS UP BY 2 TO 5 DEGREES ON SATURDAY DUE TO LESS
MOISTURE AND A WARMING IN THE MID/UPPER LEVELS AS THE LOW SHIFTS
AWAY FROM S TX.

MARINE...THE FLOW IS EXPECTED TO BE LIGHT AND VARIABLE BUT
GENERALLY ONSHORE TONIGHT AND INTO SAT. THE FLOW GRADUALLY SHIFTS TO
THE NE THROUGH SAT AFTERNOON AS A WEAK FRONTAL BDRY MOVES ACROSS THE
COASTAL WATERS. THE NE FLOW IS EXPECTED TO STRENGTHEN SLIGHTLY TO
WEAK TO MOD LEVELS SAT AFTERNOON. ISOLD TO SCT SHRA'S AND TSRA'S CAN
BE EXPECTED TONIGHT THROUGH SAT AHD AND ALONG THE FRONTAL BDRY.

LONG TERM (SUNDAY THROUGH FRIDAY)...MAIN ISSUE IS HOW TO HANDLE THE
NEXT TROUGH AND MOISTURE ASSOCIATED WITH IT EARLY NEXT WEEK. GFS
REMAINS THE MOST POTENT WITH SOMEWHAT DEEPER TROUGH AND BETTER
MOISTURE WHILE CANADIAN MUCH LESS AND ECMWF KEEPING MOST OF THE
PRECIPITATION FARTHER NORTH (WHERE ITS BETTER MOISTURE FIELD IS).
ALL MODELS AGREE THAT THE SYSTEM WILL BE VERY POSITIVELY TILTED AND
THERE IS STILL SOME UNCERTAINTY ON HOW GOOD THE MOISTURE RETURN WILL
BE. AS A RESULT...WILL KEEP THE 20 POPS IN FOR TUESDAY AND TUESDAY
NIGHT. HOWEVER...AFTER THAT EVEN THE GFS IS PUSHING BEST ENERGY TO
THE EAST AND MODELS ARE CONCURRING ON BRINGING DRIER AIR INTO THE
AREA. THUS...WILL REMOVE POPS OUT OF THE FORECAST FOR THURSDAY...AND
FRIDAY LOOKS TO BE QUIET. IN SHORT...WILL ONLY MENTION RAIN IN FOR
TUESDAY AND TUESDAY NIGHT TIME FRAME FOR ENTIRE CWFA (POSSIBLY HAVE
SOMETHING LATE MONDAY NIGHT EXTREME NORTHWEST). EXPECTING GENERALLY
PARTLY CLOUDY CONDITIONS ON MONDAY AND MOST CLOUDY CONDITIONS
TUESDAY AND WEDNESDAY (SHOWING SOME MID LEVEL MOISTURE). THURSDAY
AND FRIDAY SHOULD BE PARTLY CLOUDY...IF NOT MOSTLY CLEAR FOR FRIDAY.
GENERALLY FOLLOWED A CONSENSUS FORECAST FOR THE PERIOD...WHICH
OVERALL FITS WELL WITH SURROUNDING OFFICES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    73  88  68  85  66  /  20  20  10  10  10
VICTORIA          68  86  63  85  62  /  30  30  10  10  10
LAREDO            73  95  70  91  68  /  20  20  10  10  10
ALICE             72  90  67  87  64  /  20  20  10  10  10
ROCKPORT          72  85  70  85  68  /  30  30  10  10  10
COTULLA           68  87  66  86  64  /  10  10  10  10  10
KINGSVILLE        73  90  68  89  64  /  20  20  10  10  10
NAVY CORPUS       73  84  71  85  69  /  20  20  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

WC/87...SHORT TERM
Hazardous weather outlook, May 11, 10:33 AM CDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1033 AM CDT FRI MAY 11 2012

TXZ229>234-239>247-121545-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
1033 AM CDT FRI MAY 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON...OTHERWISE NO ORGANIZED SEVERE WEATHER IS EXPECTED AT
THIS TIME. THE FLASH FLOOD WATCH HAS BEEN CANCELLED DUE TO LESS HEAVY
RAINFALL EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL CONTINUE INTO SATURDAY ACROSS THE
COASTAL BEND AND VICTORIA CROSSROADS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-121545-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
1033 AM CDT FRI MAY 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER
THE MIDDLE TEXAS COASTAL WATERS TODAY AND TONIGHT. OTHERWISE...NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL LINGER OVER THE MIDDLE TEXAS COASTAL
WATERS THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TE

In the hours before

Special weather statement, May 11, 5:55 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
555 PM CDT FRI MAY 11 2012

TXZ246-120000-
REFUGIO-
555 PM CDT FRI MAY 11 2012

...A STRONG THUNDERSTORM WAS AFFECTING REFUGIO COUNTY...

AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR REFUGIO...MOVING EAST AT 10 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

87
Special weather statement, May 11, 6:12 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
612 PM CDT FRI MAY 11 2012

TXZ241-242-120000-
JIM WELLS-KLEBERG-
612 PM CDT FRI MAY 11 2012

...A STRONG THUNDERSTORM AFFECTING SOUTHERN JIM WELLS AND
SOUTHWESTERN KLEBERG COUNTIES...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LA GLORIA...OR 7 MILES SOUTHWEST OF
PREMONT...MOVING EAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

PZ
Special weather statement, May 11, 6:29 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
629 PM CDT FRI MAY 11 2012

TXZ234-120015-
VICTORIA-
629 PM CDT FRI MAY 11 2012

...A STRONG THUNDERSTORM WAS AFFECTING VICTORIA COUNTY...

AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF OAK VILLAGE...OR 8 MILES
NORTHWEST OF MCFADDIN...MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

PZ

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 1:26 AM CDTSevere Thunderstorm WarningCRPWebb64 min
May 12, 1:45 AM CDTAreal Flood AdvisoryCRPWebb2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.